Hail, Platte
- When
- July 22, 3:02 PM CST
- Where
- Platte County, 1 mi W of Columbus
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -97.389
A spotter estimated hail reached penny to quarter-size a little west of Columbus.
Scattered thunderstorms developed along a warm front that moved into central Nebraska during the afternoon of July 22. The storms produced damaging winds and large hail, although most of the damage from them remained just west of the region over central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed along a warm front that moved into central Nebraska during the afternoon of July 22. The storms produced damaging winds and large hail, although most of the damage from them remained just west of the region over central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 2:10 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 PM CDT WED JUL 22 2009 .SHORT TERM...TONIGHT AND THURSDAY. 700MB NETWORK PROFILERS PICKING UP SUBTLE SHORTWAVE IN CNTRL NEB THIS AFTN. THIS ALONG WITH UPPER JET STREAK WAS HELPING INITIATE CELLS ACROSS THE STATE ALONG AXIS OF MLCAPES 1500-2000J/KG. EXPECT ACTIVITY WILL PERSIST UNTIL DECLINE OF DAYTIME HEATING. OTHERWISE... DRY AND PLEASANT CONDITIONS ON TAP THURSDAY AS FLOW ALOFT REMAINS OUT OF THE NW. FOBERT .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. INITIAL COLD AIRMASS SURGE COMING FRIDAY SWEEPS SWD THRU THE DAKOTAS/UPPER MIDWEST AND EVENTUALLY THE CNTRL PLAINS BY LATE AFTN. HOWEVER...BEST UPPER SUPPORT PROGGED OVER THE UPPER MIDWEST IN ASSOCIATION WITH POTENT VORT RUSHING ACROSS MN/WI. STILL...HIGH KI VALUES COUPLED WITH GOOD MID LEVEL QG-FORCING OVER THE CWA APPEARS ADEQUATE ENOUGH TO JUSTIFY SMALL POPS. SFC BNDRY CLEARS THE CWA LATE FRIDAY NIGHT WITH A STABLE AIRMASS EVENTUALLY FILTERING IN ON SATURDAY. QUESTION FOR FRIDAY AFTERNOON IS WILL BE BE ABLE TO HIT ADVERTISED HIGHS IN THE LOW/MID 90S BEFORE FROPA. NAM/GFS MAX TEMP FCST FROM SOUNDINGS SEEM TO SUGGEST THE SAME. ATTM THINK MOS NUMBERS ARE REASONABLE AROUND 90 NORTH WITH LOW/MID 90S PROBABLE SOUTH. MEANWHILE SUNDAY THROUGH WEDNESDAY...HIGH CONFIDENCE REMOP COMPLIMENTED BY CMC-ENS AND OPERATIONAL MODELS CONTINUE TO DEPICT A STAGNANT LARGE SCALE PATTERN WITH ANOMALOUS UPPER LEVEL HIGH PRESSURE RIDGE PREVAILING OVER THE WRN CONUS WITH A DEEP TROF OVER THE EAST COAST. THUS RESULTING IN CONTINUED NW FLOW ALOFT OVER THE PLAINS AND PROBABLE BELOW NORM HIGHS WITH NEAR OR BELOW NORM LOWS. CHANCE FOR PCPN RETURNS MONDAY WITH THE APPROACH OF A COLD FRONT OUT OF THE NRN PLAINS. 06Z GFS BIT MORE GENEROUS THAN ECM WITH MOIST/INSTABILITY AT THE TIME OF FROPA THRU THE CWA. ENHANCING POSSIBLE PCPN IS EMBEDDED IMPULSES SLIDING DOWN BACK SIDE OF ERN TROF AND INTO THE CNTRL PLAINS. ECM AND GFS ARE GENERALLY IN AGREEMENT THAT THE SFC BNDRY WILL BE SLOW MOVING AS IT MIGRATE SOUTH...THEN EVENTUALLY STALLING SOMEWHERE SOUTH OF THE CWA BY TUESDAY EVENING. AM NOT CONVINCED ANY POST-FRONTAL PCPN WILL DEVELOP DESPITE CONTINUING FLOW OF IMPULSES PROGGED OVER THE PLAINS. ECM QVEC SEEM TO BE SUGGESTING ANY POTENTIAL LIFT VIA DPVA WILL GENERALLY BE OVERCOME BY PERSISTENT DEEP CAA OVER THE REGION. DEE && .AVIATION... 18Z TAFS. WEAK SURFACE PATTERN IN PLACE ACROSS THE REGION THROUGH THE PERIOD WITH NORTHWEST UPPER FLOW. ISOLATED THUNDERSTORMS POSSIBLE 2221Z-2306Z BUT NO MENTION IN TAFS AT THIS TIME WITH VFR CONDITIONS EXPECTED. FOBERT && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1131 AM CDT WED JUL 22 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1131 AM CDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR IN EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. FOBERT
The Omaha radar (KOAX), 86 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A spotter estimated hail reached penny to quarter-size a little west of Columbus.
A spotter estimated that thunderstorm winds reached 60 mph in the Milford area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173926, 173927.